SPECIAL COMMENTARYImpact of chemotherapy-induced enteric nervous system toxicity on gastrointestinal mucositisMcQuade, Rachel M.a; Al Thaalibi, Maryama; Nurgali, Kulmiraa,b,cAuthor Information aInstitute for Health and Sport, Victoria University bAustralian Institute of Musculoskeletal Science (AIMSS) cDepartment of Medicine, Western Health, Melbourne University, Melbourne, Australia Correspondence to Kulmira Nurgali, PhD, Head of Enteric Neuropathy Lab, Western Centre for Health, Research & Education, Sunshine Hospital, 176 Furlong Road, St Albans, Melbourne, VIC 3021, Australia. Tel: +61 3 83958223; +61 457 212 886; e-mail: [email protected] Current Opinion in Supportive and Palliative Care: September 2020 - Volume 14 - Issue 3 - p 293-300 doi: 10.1097/SPC.0000000000000515 Buy Metrics Abstract Purpose of review Chemotherapy is a first-line treatment for many cancers; however, its use is hampered by a long list of side-effects. Gastrointestinal mucositis is a common and debilitating side-effect of anticancer therapy contributing to dose reductions, delays and cessation of treatment, greatly impacting clinical outcomes. The underlying pathophysiology of gastrointestinal mucositis is complex and likely involves several overlapping inflammatory, secretory and neural mechanisms, yet research investigating the role of innervation in gastrointestinal mucositis is scarce. This review provides an overview of the current literature surrounding chemotherapy-induced enteric neurotoxicity and discusses its implications on gastrointestinal mucositis. Recent findings Damage to the intrinsic nervous system of the gastrointestinal tract, the enteric nervous system (ENS), occurs following chemotherapeutic administration, leading to altered gastrointestinal functions. Chemotherapeutic drugs have various mechanisms of actions on the ENS. Oxidative stress, direct toxicity and inflammation have been identified as mechanisms involved in chemotherapy-induced ENS damage. Enteric neuroprotection has proven to be beneficial to reduce gastrointestinal dysfunction in animal models of oxaliplatin-induced enteric neuropathy. Summary Understanding of the ENS role in chemotherapy-induced mucositis requires further investigation and might lead to the development of more effective therapeutic interventions for prevention and treatment of chemotherapy-induced gastrointestinal side-effects. Copyright © 2020 Wolters Kluwer Health, Inc. All rights reserved.